Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 50, NWS State College, PA

June 18, 2018Columbia County, Montour County, Northumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 18, 2018, 1:51 PM EDT for Columbia County, Montour County, Northumberland County, Pennsylvania. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2018, 1:51 PM EDT (17:51 UTC)
Expired
Jun 18, 2018, 2:45 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, PA, Montour County, PA, Northumberland County, PA

The radar

The State College radar (KCCX), 121 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 2:00 PM EDTTSTM WND DMG3 Wsw Danville, PATREES DOWN ON ROUTE 11 IN POINT TOWNSHIP.
Jun 18, 2:01 PM EDTTSTM WND DMG1 E Danville, PATREES DOWN ALONG ROUTE 11 IN MAHONING TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS51 KCTP 181751
SVRCTP
PAC037-093-097-181845-
/O.NEW.KCTP.SV.W.0050.180618T1751Z-180618T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
151 PM EDT MON JUN 18 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Central Northumberland County in central Pennsylvania...
  Southeastern Montour County in central Pennsylvania...
  Southern Columbia County in central Pennsylvania...

* Until 245 PM EDT.

* At 151 PM EDT, a severe thunderstorm was located over Riverside,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bloomsburg, Danville, Elysburg, Riverside, Catawissa, Almedia,
  Fernville, Mechanicsville, Buckhorn, Rupert, Slabtown, Mainville,
  Knoebels Grove, Espy, Lime Ridge, Snydertown and Bloomsburg
  University.

For those driving on Interstate 80, this includes areas between the
Limestoneville and Berwick-Lime Ridge exits, specifically from mile
markers 221 to 236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4081 7652 4091 7671 4100 7670 4105 7663
      4101 7628
TIME...MOT...LOC 1751Z 300DEG 7KT 4096 7665 

HAIL...0.75IN
WIND...60MPH
 
$$

Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:06 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 18, 12:06 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service State College PA
1206 PM EDT Mon Jun 18 2018

.SYNOPSIS...
Heat and humidity will be broken by a cold front dropping down
from the north tonight.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Well-advertised high heat/humidity (for PA) will peak today.

Even if the heat index is a deg or two lower than we have been
playing up, it will still be uncomfortable, and in some
dangerous for age groups most susceptible to the heat.

Convective initiation is along the leading edge of the Lake Erie
breeze across Erie and NW Warren County attm. We expect this
area of showers and TSRA to slowly strengthen as it moves inland
into increasing cape this afternoon.

Second area of convection based on the latest CAMS guidance will
be INVOF a lee trough across the Susq Valley and points just to
the west.

The instability is quite high due to the low 70 dewpoints and
hot temps. Even though this will generate lots of tall clouds,
they may get strangled (turkey towers) by the warm temps aloft
(8-9C at 700 mb).

PWAT will be above 1.5" all day, but the approach of the front
tonight and moisture flow/pooling ahead of it will push it above
2" in the north before sunset. Therefore, any TSRA that form
could dump some heavy rainfall amounts of up to one inch in just
20-30 minutes.

Although an isolated thunderstorm could pop up well ahead of
the best forcing arriving with the cold front from the north
very late today and tonight, some CIN exists in the low levels
and the air is very warm aloft.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
SPC MRGL risk of severe is painted into the northern half of the
area for storms this evening and tonight. MU CAPE of 2000-2500J
are the mean in the HREF solutions from 00Z. Most likely threat
of severe wx will be strong wind gusts. The PWATs mean there
could also be heavy rain. The storms should be moving along,
though. Best bulk shear will be in the evening N and just after
midnight S. The driest air won't get shoved in from the
northeast until late tonight, so storms/showers may linger in
the SW all night.

Since the front won't be moving too far from the SW corner of
the state, there will still be some showers/storms on Tuesday in
the SW. Temps and dewpoints will be much lower in the NE half to
two-thirds of the area, but the SW/SC may be just as muggy as
they are today - but likely cooler. Dewpoints back in the m50s
on Tues aftn in the N will feel much better. The push of dry air
continues and almost everywhere will be below 60 by Midnight
Tues night. Most of the showers should be shunted off to our SW
for Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Where the front stalls (or if it bubbles back to the north) will
determine our weather for the second half of the work week.

By Thu/Fri, building high pressure over the northeastern U.S.
should push any lingering showers south of the area. However,
as this high pulls off the East Coast next weekend, returning
southerly flow will bring moisture and a renewed chance of
unsettled weather northward into the area.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
High pressure along the east coast will supply mainly VFR
conditions and just a 7-10 kt west to southwest wind for much of
the time across central Pa today. Vertical mixing/extension of
the boundary layer up to 6-7 kt today will tap winds in the mid
to upper teens (kts) and transport much of that momentum down
to the surface in gusts into the mid teens through this
afternoon.

A few...mainly scattered afternoon thunderstorms are possible
across northern Pa (and to a lesser extent over the Susquehanna
Valley) this afternoon. However, the odds of a brief vis
reduction are quite low outside of KBFD.

There is a better chance of brief thunderstorms impacts across
the northern tier later this evening associated with the
arrival of a cold front.

.Outlook...

Tue...Early AM low cigs possible KBFD/KJST.

Wed...Showers/cig reductions possible southern Pa.

Thu...No sig wx expected.

Fri...PM showers/cig reductions possible central mountains.

&&

.CLIMATE...
Record max temperatures for June 18th:

Harrisburg:		97 in 1957
Williamsport: 	97 in 1994
Altoona:		92 in 1994
Bradford: 		87 in 1994
State College:	94 in 1923

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ027-028-036-
049>053-056>059-063>066.

&&

SYNOPSIS...Dangelo/Lambert
NEAR TERM...Dangelo/Lambert
SHORT TERM...Dangelo
LONG TERM...Evanego
AVIATION...Lambert/Gartner
CLIMATE...Lambert
Hazardous weather outlook, Jun 18, 4:12 AM EDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
412 AM EDT Mon Jun 18 2018

PAZ027-028-036-056-057-059-063>066-190815-
Mifflin-Juniata-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
412 AM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>026-033>035-190815-
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
412 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-037-041-042-045-046-190815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-
412 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

A few strong to severe thunderstorms with gusty winds are possible
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ049>053-058-190815-
Union-Snyder-Montour-Northumberland-Columbia-Schuylkill-
412 AM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

A few strong to severe thunderstorms with gusty winds are also
possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 18, 11:43 AM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service State College PA
1143 AM EDT MON JUN 18 2018

PAZ004-181630-
Warren PA-
1143 AM EDT MON JUN 18 2018

...SPECIAL WEATHER STATEMENT...

At 1143 AM EDT, Doppler radar indicated a strong thunderstorm over
Clymer, moving east at 35 mph.

Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Warren, Columbus, Youngsville, Russell, Spring Creek, Scandia,
Lottsville, Sugar Grove, Starbrick and Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7892 4185 7892 4183 7961 4199 7961
      4200 7950
TIME...MOT...LOC 1543Z 267DEG 29KT 4198 7961

Lambert
Special weather statement, Jun 18, 12:36 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service State College PA
1236 PM EDT MON JUN 18 2018

PAZ004-005-010-181730-
McKean PA-Warren PA-Elk PA-
1236 PM EDT MON JUN 18 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...WARREN...AND
MCKEAN COUNTIES UNTIL 130 PM EDT...

At 1227 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Allegany State Park to near Warren to near
Spring Creek to near Enterprise. Movement was east at 45 mph.

Dime size hail and winds in excess of 40 mph are possible.

Strong thunderstorms will be near...
  Russell around 1230 PM EDT.
  Bradford and Scandia around 1235 PM EDT.
  Warren and Chapman State Park around 1245 PM EDT.
  Warren South around 1250 PM EDT.
  Marshburg and Kinzua Dam around 1255 PM EDT.
  Sheffield around 105 PM EDT.

Other locations impacted by these storms include Tidioute, Starbrick,
Sugar Grove, Eldred and Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4200 7821 4182 7821 4181 7833 4148 7871
      4151 7896 4162 7896 4163 7961 4200 7961
TIME...MOT...LOC 1627Z 273DEG 39KT 4199 7875 4189 7916 4187 7944 4167
7958

Lambert
Special weather statement, Jun 18, 1:32 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
132 PM EDT MON JUN 18 2018

PAZ051>053-181830-
Columbia PA-Northumberland PA-Montour PA-
132 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
MONTOUR...AND COLUMBIA COUNTIES UNTIL 230 PM EDT...

At 132 PM EDT, Doppler radar indicated a strong thunderstorm over
Mooresburg, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Bloomsburg, Berwick, Danville, Elysburg, Riverside, Catawissa,
Mifflinville, Lightstreet, Almedia, Fernville, Mechanicsville,
Buckhorn, Aristes, Numidia, Rupert, Slabtown, Mainville, Mooresburg,
Shumans and Knoebels Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4089 7628 4081 7631 4091 7675 4101 7680
      4107 7671 4105 7623 4095 7621
TIME...MOT...LOC 1732Z 276DEG 16KT 4099 7666

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:43 AM EDTSpecial Weather StatementCTPWarren47 min
Jun 18, 12:36 PM EDTSpecial Weather StatementCTPMcKean, Warren54 min
Jun 18, 1:32 PM EDTSpecial Weather StatementCTPColumbia, Montour58 min
Jun 18, 2:09 PM EDTSpecial Weather StatementCTPFranklin51 min
Jun 18, 2:45 PM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland2 hr
Jun 18, 2:48 PM EDTSpecial Weather StatementCTPSchuylkill27 min
Jun 18, 3:34 PM EDTSpecial Weather StatementCTPCentre41 min
Jun 18, 4:12 PM EDTSpecial Weather StatementCTPClearfield33 min
Jun 18, 4:41 PM EDTSpecial Weather StatementCTPUnion34 min
Jun 18, 5:37 PM EDTSpecial Weather StatementCTPColumbia23 min
Jun 18, 6:05 PM EDTSpecial Weather StatementCTPSchuylkill55 min
Jun 18, 6:56 PM EDTSpecial Weather StatementCTPWarren64 min
Jun 18, 7:51 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.